Alert archive / North Carolina / Beach Hazards Statements in 2022
Beach Hazards Statement 33, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Aug 10, 2022, 8:47 PM EDT for Brunswick County, New Hanover County, Pender County, North Carolina. It took effect at Aug 11, 2022, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2022, 8:47 PM EDT (00:47 UTC)
- In effect from
- Aug 11, 2022, 6:00 AM EDT
- Expired
- Aug 11, 2022, 7:55 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 49 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2005 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1341 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
003 WHUS42 KILM 110047 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 847 PM EDT Wed Aug 10 2022 NCZ106-108-110900- /O.NEW.KILM.BH.S.0033.220811T1000Z-220812T0000Z/ Coastal Pender-Coastal New Hanover- 847 PM EDT Wed Aug 10 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY THROUGH THURSDAY EVENING... * WHAT...Strong south to north longshore current expected. There is also a Moderate Risk of rip currents also expected. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...From 6 AM EDT Thursday through Thursday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ NCZ110-110900- /O.NEW.KILM.BH.S.0033.220811T1000Z-220812T0000Z/ Coastal Brunswick- 847 PM EDT Wed Aug 10 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY THROUGH THURSDAY EVENING... * WHAT...Strong west to east Longshore current expected. There is also a Moderate Risk of rip currents also expected. * WHERE...Coastal Brunswick County. * WHEN...From 6 AM EDT Thursday through Thursday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ dch
3 follow-up statements
670 WHUS42 KILM 110845 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 445 AM EDT Thu Aug 11 2022 NCZ106-108-111645- /O.CON.KILM.BH.S.0033.220811T1000Z-220812T0000Z/ Coastal Pender-Coastal New Hanover- 445 AM EDT Thu Aug 11 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong south to north longshore current expected. There is also a Moderate Risk of rip currents also expected. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...From 6 AM EDT Thursday through Thursday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ NCZ110-111645- /O.CON.KILM.BH.S.0033.220811T1000Z-220812T0000Z/ Coastal Brunswick- 445 AM EDT Thu Aug 11 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong west to east Longshore current expected. There is also a Moderate Risk of rip currents also expected. * WHERE...Coastal Brunswick County. * WHEN...From 6 AM EDT Thursday through Thursday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$
738 WHUS42 KILM 111500 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 1100 AM EDT Thu Aug 11 2022 NCZ106-108-120000- /O.CON.KILM.BH.S.0033.000000T0000Z-220812T0000Z/ Coastal Pender-Coastal New Hanover- 1100 AM EDT Thu Aug 11 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Strong south to north longshore current expected. There is also a Moderate Risk of rip currents also expected. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...From 6 AM EDT Thursday through Thursday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ NCZ110-120000- /O.CON.KILM.BH.S.0033.000000T0000Z-220812T0000Z/ Coastal Brunswick- 1100 AM EDT Thu Aug 11 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Strong west to east Longshore current expected. There is also a Moderate Risk of rip currents also expected. * WHERE...Coastal Brunswick County. * WHEN...From 6 AM EDT Thursday through Thursday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$
583 WHUS42 KILM 112355 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 755 PM EDT Thu Aug 11 2022 NCZ106-108-110-120100- /O.CAN.KILM.BH.S.0033.000000T0000Z-220812T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Brunswick- 755 PM EDT Thu Aug 11 2022 ...BEACH HAZARDS STATEMENT IS CANCELLED... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 10, 7:38 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 10, 7:38 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
738 PM EDT Wed Aug 10 2022
.SYNOPSIS...
Showers will increase in coverage later Thursday ahead of a cold
front that will move through on Friday. Much lower humidity is
in store for the weekend as high pressure builds from the north.
Another cold front is slated for a Monday arrival.
&&
.UPDATE...
Only slight adjustments needed to the hourly rain chances,
temperatures, and dewpoints. No major changes coming down the
track in the evening forecast update.
00Z TAF discussion found below.
&&
.NEAR TERM /THROUGH THURSDAY/...
Offshore ridging to the southeast persists with breezy WSW winds and
warm conditions. Expect another above normal night with low temps
around 75 degrees and scattered high clouds. A few weak impulses
round the top of the upper ridge tonight, however mid levels look a
bit dry so have kept pops out of the overnight forecast but may see
a light shower or two move through from the southwest. Have low pops
along coastal northeast SC tomorrow morning when slightly stronger
PVA is present.
Scattered to broken mid cloud deck moves in from the west early
Thursday. This could limit our daytime instability tomorrow and may
only see isolated afternoon convection. High temps around 90-93F.
Rain and thunderstorm chances start to ramp up by early tomorrow
evening ahead of an approaching cold front.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
A lead shortwave will bring a few prefrontal showers Thursday night.
Rain chances continue into Friday as the front pushes through.
Despite the healthy look to the mid level trough (especially for
August) wind fields don't appear to grow strong enough for a severe
threat should instability develop, which seems unlikely given that
the area won't see much insolation. Mid level drying gets underway
later in the afternoon and models may be hanging on to rain chances
longer than warranted, but given the strength of the upper wave did
maintain diminishing POPs for the first half of Friday night
especially in coastal counties.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
High pressure builds in from the north Saturday and Sunday,
certainly not the norm for August. The heat will be tempered from
recent days in favor of more seasonable highs. The drop in humidity
will also be quite noticeable and these lower dewpoints will allow
lows to dip down into the 60s. Slight rain chances return on Monday
with the next cool front. The dynamics look good once again but rain
chances (and moreso QPF potential) are limited by the fact that we
don't get into any good moisture return ahead of the boundary on
account of the weekend setup. Guidance appears to be hesitant
to show another cool night or two and so we shaved a few degrees
off of Monday and Tuesday nights' forecasts.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR conditions are expected through most, if not all, of the 00Z
TAF period. A few isolated showers and thunderstorms currently
in the southwestern portion of the forecast area, but that is
not expected to impact any of the terminals at this time. Few
to scattered high clouds overnight before a broken cloud deck
around 10kft moves in from the west Thursday morning. Breezy
WSW winds will start to ease up soon, before picking up again
Thursday morning out of the west. Indicated some VCSH after 18Z
along KILM, KFLO, and KLBT, with a PROB30 group for TSRA after
20Z. Hard to nail down timing of showers and storms ahead of the
cold front at this time, so the details are vague at the moment.
Extended Outlook...A cold front approaching from the NNW brings
a greater threat to the flight categories by Thursday night,
with widespread showers and thunderstorms expected. This may
continue into Friday, with gradual improvement eventually coming
in from the northwest. VFR through the weekend.
&&
.MARINE...
Through Thursday...Gusty southwest winds continue into tonight
around offshore high pressure to the southeast. Gusts to 25 kts
possible across southeast NC waters, particularly north of Cape
Fear, through about midnight tonight. SW winds remain around 15-20
kts late tonight through tomorrow. Seas around 3-4 ft through
tomorrow, peaking early tonight as SW wind chop strengthens.
Southeast swell slowly weakens over next 24 hours with SW wind chop
hovering around 2-4 ft. May see some scattered storms over the
coastal waters early Thursday morning.
Thursday night through Monday...Southwesterly winds that are so
typical for the time of year to start the period. However a cold
front pushing through on Friday will bring considerable veering, the
flow eventually turning all the way around to NE by Friday
night/Saturday. There is no real increase in wind speed in
association with the front so seas are not expected to build in
height, though the shifting winds will steepen wave faces.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108.
MARINE...None.
&&
SYNOPSIS...ILM
UPDATE...IGB
NEAR TERM...VAO
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...IGB
MARINE...ILMHazardous weather outlook, Aug 10, 3:50 PM EDT, 4 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 350 PM EDT Wed Aug 10 2022 AMZ250-252-254-256-112000- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 350 PM EDT Wed Aug 10 2022 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 112000- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 350 PM EDT Wed Aug 10 2022 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-056-112000- Coastal Horry-Coastal Georgetown- 350 PM EDT Wed Aug 10 2022 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Abnormally low tides, around one foot below MLLW, expected with each low tide through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-112000- Coastal Brunswick- 350 PM EDT Wed Aug 10 2022 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Moderate risk of rip currents forecasted for Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-112000- Coastal Pender-Coastal New Hanover- 350 PM EDT Wed Aug 10 2022 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Moderate risk of rip currents possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 6:45 PM EDT | Special Marine Warning | ILM | 60 min | |
| Aug 11, 7:43 PM EDT | Special Marine Warning | ILM | 47 min |
Nearby
Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.